Results 1 to 10 of 10
Questions about Xanax Tolerance
  1. #1
    Bosli222 is offline New Member
    Join Date
    Apr 2004
    Location
    .
    Posts
    19

    Default Questions about Xanax Tolerance

    I've been either self-prescribed or legitimately prescribed to xanax for the past year. I slowly went up to a 3 mg a day dosage of normal xanax (3 1 mg pills at different points in the day) and this seemed to work well. I was also prescribed to 3 mg XR by a psychiatrist. My main question is I developed a very high tolerance and it would take a lot 15-20 mgs to have me actually feeling the great effects of xanax, you know that relaxed sedation. Anyway, I stopped for a very short 2 weeks and went back to taking some, I now find that taking 2-3 mgs can easily produce these effects. Now this may not sound like a particularly hard to story to unravel but I've stopped for 2 weeks and even longer (months) before with no change in tolerance. The 2-3mgs I can take now can even put me in a deep sleep most of the time, I'm at a loss. I thought I knew a lot about pills, my friends call me Rx. I just can't figure this one out.

  2. #2
    i40auto is offline New Member
    Join Date
    Nov 2004
    Location
    .
    Posts
    10

    Default

    sounds like you need to get professional help with your drug addictions.

  3. #3
    Bosli222 is offline New Member
    Join Date
    Apr 2004
    Location
    .
    Posts
    19

    Default

    Your advice is well taken, I already have professional help for addiction, I'm not really missing anything but I am experiencing a lot of panic attacks on a normal basis. I want some long-term relief and drugs just don't do it. Not yet.

  4. #4
    Thor283 is offline New Member
    Join Date
    Jul 2004
    Location
    USA.
    Posts
    16

    Default

    I'm not quite sure what you are asking, but it's common to get different effects from the same doses of the same pills at different times in your life. I find that to be especially true with the Benzos, and again, especially true when you're using them for true medical purposes and not recreationally.

    With you, are you taking any other drugs that may be interacting with the Xanax? Maybe you were taking it in the past and you quit now? That can even include caffeine, especially in tremendous amounts like 15 cups of coffee a day. If you were drinking that and no longer do, that could account for why the Xanax is so much more effective. I've also found certain generic brands of drugs to either be much weaker, or occasionally stronger. Then there is you. Maybe this is a very calm time in your life, and that has something to do with it. I can't be sure from your name, but if you're a woman your monthly hormone levels can also effect this I think. I know it effects alcohol.

    So I can't tell you for certain why, but I can tell you I've had similar experiences with Valium. I've used Valium on and off for over 20 years. There have been times when 10 mg was all I needed to relax me and there were other times when even 30 mg a day wouldn't calm me down.

  5. #5
    Bosli222 is offline New Member
    Join Date
    Apr 2004
    Location
    .
    Posts
    19

    Default

    Firstly, no I do not drink caffiene ever. It just triggers attacks like nothing else, all stimulants do. I stay away from them unless it's absolutely necessary. Throughout my life I've heard drug addicts (and yes, I am using it under a prescription now) say certain drugs don't affect them like they used to but this is horrible. I mean, come on, it's like Xanax lost all of its magic. There is no longer that relaxed feeling at all, and no I'm not a woman, and it's not really a calm time in my life. Being in treatment should definately help my tolerance but is there anything that I can take that can act like benzos but not be a benzo? Like barbituates for example? Do those act on the same receptor sites as benzos? I know they're a lot more dangerous and such but is there any calming pharmaceutical out there that acts on panic disorder well? If you name an SSRI I'll go insane.

  6. #6
    livid is offline Member
    Join Date
    Dec 2004
    Location
    .
    Posts
    66

    Default

    lithium and depakote can work on panic attacks... but if you aren't bi-polar or schizophrenic really doubt any doctor would put you on it... short of you having seizures (in the case of depakote anyway). Most non-SSRI's have too many possible serious side effects to be used except as a last resort... things such as pancreatitis, severe liver damage, kidney damage... not the more minor common side effects that SSRI's have.
    I take depakote, along with xanax... together they are good for most that ails me... but I also drink alcohol quite often.

  7. #7
    Thor283 is offline New Member
    Join Date
    Jul 2004
    Location
    USA.
    Posts
    16

    Default

    I think you could probably get a similar effect from Barbiturates. I don't know of any dr that will give them to you, and you would have to find the right one. I'm sorry I don't really know why this happens, but like you said, you've heard it before too.

  8. #8
    sandman1461 is offline New Member
    Join Date
    Jul 2009
    Posts
    1

    Default I can help

    I am in your exact same situation down to every last detail of your original post. It's scary I thought I was reading one of my own posts. I take the same dosages that you described before. I am also on prescription for the Xanax. I have panic attacks on a regular basis and have found that Xanax is the only drug that will work but unfortunately you will build a tolerance in only a matter of a few treatments because of the high dosages that we take in order to get under control. My doctor trusts me a lot because he knows I'm no addict and he has given his permission to medicate accordingly to how much I feel like it will take to get you under control. The downside is that at these dosages you will develop bad withdrawals unless you carefully decrease your dosage. Do not abruptly stop taking the Xanax that could kill you with a withdrawal seizure. My advice is to never ever drink caffeine or alcohol......ever. It sucks but to be responsible with this drug it is absolutely necessary. Taper down slowly and try smaller doses once you have weened down and you will find your safe low dose treatment. Good luck and god bless if you are a believer.

  9. #9
    jskess002 is offline New Member
    Join Date
    Nov 2012
    Posts
    3

    Default

    You definitely do not want to use barbiturates for panic attacks or anxiety. The reason you are having problems with Xanax, is mainly because it is very short acting. Also stopping and starting again decrease it's effectiveness. Tolerance to Xanax occurs in as little as 6 to 8 weeks. I had exactly the same problem with it. I could take 2 to 4mg a day and be fine, then a few days later feel like I took nothing at all. When you take any Benzo, you can't skip doses, especially days. I switched to Valium. It is very long acting, so you won't get the inconsistency of Xanax. It will also take longer than Xanax to build a tolerance to. Do not listen to anyone who tells you that you can get the same effect from Barbiturates. They are tranquilizers, not sedatives and there is a big difference. There are many different types of Benzos. If Valium doesn't work for you, ask your doctor about other long acting Benzos. You would be better off taking muscle relaxers than Barbs.

  10. #10
    jskess002 is offline New Member
    Join Date
    Nov 2012
    Posts
    3

    Default

    To i40auto,
    This is a forum to help people, not leave smart ass replies. This person is seeing a psychiatrist, so is obviously getting professional help.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22